Letters Section Editor: Robert M. Golub, MD, Senior Editor.
In Reply: Dr Sikand and colleagues attribute 3 of 110 cases of rhabdomyolysis or markedly increased creatine kinase to quetiapine, but without further description and a comparison group their observations are difficult to evaluate. We agree that further investigation of the potential for adverse metabolic effects and metabolic syndrome with antipsychotic drug use in elderly persons is certainly warranted.
Drs Gill, Seitz, and Rochon raise particularly thorny problems of both diagnosis and clinical trials inclusion criteria: some patients who were randomized may have had delirium rather than dementia (or delirium and dementia together) and perhaps had been particularly frail with multiple medical problems. Under these circumstances, the use of antipsychotic drugs to treat aggression and delusions might have contributed to worsening medical state and to death. Conversely, the drugs might have helped other patients. They comment that there are very few controlled trials of the pharmacological treatment of delirium in medically frail elderly people. Such trials for delirium are particularly difficult to undertake but should be performed.
Schneider LS, Dagerman KS, Insel P. Atypical Antipsychotic Drugs, Dementia, and Risk of Death—Reply. JAMA. 2006;295(5):495-497. doi:10.1001/jama.295.5.496-b